Alabama, 2003Damaging Wind in Alabama, August 16, 2003
August 16, 2003 · NWS TAE · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 16, 2:05 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 16, 2:05 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT SAT AUG 16 2003
.OVERVIEW...SATELLITE IMAGERY AND RUC ANALYSIS SHOW MID LEVEL
TROUGHING ALONG THE SPINE OF THE APPALACHIANS WITH A VORT MAX OVER THE
TN VLY. PARTLY TO MOSTLY SUNNY AND MUGGY CONDITIONS PREVAIL...
WITH DEWPOINTS AS HIGH AS 82...BUT GENERALLY IN THE MID 70S. NO SIGN OF
EAST COAST SEA BREEZE YET TO KICK UP EARLY EVENING CONVECTION LIKE
YESTERDAY. MORE LIKELY TO OCCUR...CURRENT CONVECTION OVER CENTRAL AL/GA
WILL DROP SOUTHWARD INTO MY CWA OVER THE NEXT FEW HOURS AS THIS UPPER
IMPULSE MOVES INTO THE BASE OF THE UPPER TROUGH.
.SHORT TERM...GOOD AGREEMENT BETWEEN PREVIOUS MODEL RUN AND THIS RUN...
WHICH CONTINUES TO SHOW MAIN AXIS OF UPPER TROUGH MOVING OVER THE ATLANTIC
BY MIDNIGHT...LEAVING BEHIND THE PACKET OF ENERGY REFERRED TO ABOVE. ON
SUNDAY AND MONDAY AS ADDITIONAL TROUGH AXIS SWINGS AROUND THE UPPER LOW
OVER EASTERN CANADA MOVING SOUTH ACROSS THE OHIO AND TN VLYS TOWARD OUR
CWA...WE WILL CONTINUE OUR TREND OF ACTIVE EVENING CONVECTION. TLH 12Z
SOUNDING SLIGHTLY DRIER AND MORE STABLE THAN 24 HOURS AGO. MODEL
SOUNDINGS KEEP PWS IN THE 1.8 TO 2.0 INCH RANGE...LIS -4 TO -6...CAPES
GENERALLY 2000 TO 2500 J/KG...TRENDING SLIGHTLY DRIER AND MORE STABLE.
SPC SHOWS NO RISK OF SEVERE FOR OUR AREA. ALL THINGS CONSIDERED HAVE KEPT
CHANCE EVENING POPS DIMINISHING AFTER MIDNIGHT THROUGH THE FORECAST
PERIOD.
.MARINE...NO HEADLINES.
.FIRE WEATHER...NO HEADLINES.
.EXTENDED...NO CHANGES. UPPER TROUGH OVER EASTERN U.S. WILL SHOW WEAK
TROUGHING OVER CWA WITH S-SW SURFACE FLOW. SOME SHORTWAVE ENERGY POSSIBLE
IN NW FLOW WILL WORK TO ENHANCE AFTERNOON SEA BREEZE CONVECTION.
.PRELIMINARY POINT TEMPS/POPS...
TLH 71 92 72 91 / 30 40 30 40
PFN 75 90 75 90 / 20 40 30 40
DHN 72 90 73 91 / 30 40 30 40
ABY 72 91 72 91 / 30 40 30 40
VLD 72 91 71 92 / 30 40 30 40
CTY 71 89 72 91 / 30 40 30 40
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
16
Hazardous weather outlook, Aug 16, 5:00 AM EST, 11 hours 55 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-171000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SAT AUG 16 2003
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND
EVENING ACROSS THE AREA. AN UPPER LEVEL DISTURBANCE...COMBINED WITH
THE HEAT OF THE DAY...AND IN PLACE MOISTURE AND INSTABILITY...WILL
PRODUCE SCATTERED THUNDERSTORMS. SEA BREEZE INTERACTION MAY ALSO
OCCUR. THE THREAT FOR ANY SEVERE WEATHER WILL BE LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDS WILL BECOME MORE SOUTH TODAY AND SUNDAY...AND GRADUALLY
INCREASE THE MOISTURE OVER THE AREA. ALSO A LOW PRESSURE TROUGH WILL
SAG TO ALABAMA AND GEORGIA...AND WILL HELP DEVELOP ISOLATED
STORMS...AS WELL AS SOME SEA BREEZE FORMATION IN THE AFTERNOONS.
.SPOTTER CALL TO ACTION STATEMENT...
ONLY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...WITH THE THREAT
FOR SEVERE STORMS LOW. SPOTTER ACTIVATION IS NOT ANTICIPATED.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
7-TREXLER
In the hours before
Local storm report, Aug 16, 3:40 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
440 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM WOODVILLE FL WIND DAMAGE
08/15/03 LEON TV CABLE AND PHONE LINES
DAMAGED FROM DOWNED TREES
OVER SOUTHERN LEON COUNTY.
REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Aug 16, 4:34 PM EST, 21 minutes before
GAZ120-122-124-126-127-162200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
534 PM EDT SAT AUG 16 2003
AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ABOUT TO MOVE SOUTH INTO RANDOLPH... TERRELL
AND LEE COUNTIES. PEOPLE AROUND LEESBURG...DAWSON...AND CUTHBERT
SHOULD REMAIN ALERT FOR THESE THUNDERSTORMS...AND BE PREPARED TO
TAKE COVER IF NECESSARY.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA
SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS.
48-TURNAGE
Thunderstorm Wind, Henry
- When
- August 16, 4:55 PM EST
- Where
- Henry County, 4 mi N of Lawrenceville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.717, -85.267
Several downed trees west of U.S. Highway 431 reported by the Henry County EMA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Massachusetts, August 16, 2003$2.5 million · 50 kt wind · 7 events
- Lightning Strike in New Hampshire, August 16, 200312 injured · 1 event
- Wildfire and Dust Devil in Montana, August 16, 20033 injured · $250,000 · 2 events
- Damaging Wind in South Carolina, August 16, 2003$300,000 · 65 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, August 16 to 17, 2003$211,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Georgia, August 16, 20031 injured · $66,000 · 1.25 in hail · 23 events
- Flash Flood and Hail in Maryland, August 16, 2003$105,000 · 1 in hail · 20 events
- Wildfire in Montana, August 16 to 31, 2003$250,000 · 1 event
- Damaging Winds in Maryland, August 16, 2003$102,000 · 50 kt wind · 2 events
- Flash Flood in North Carolina, August 16 to 17, 2003$100,000 · 1 event
- Damaging Winds in Pennsylvania, August 16, 2003$62,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, August 16, 2003$50,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377934.